Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Flagstaff, AZ

June 11, 2005Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 11, 2005, 6:00 PM MST for Coconino County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 6:00 PM MST (01:00 UTC)
Expired
Jun 11, 2005, 6:33 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 63 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 120100
SVRFGZ
AZC005-120130-
/O.NEW.KFGZ.SV.W.0009.050612T0100Z-050612T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 PM MST SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 630 PM MST

* AT 555 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MOUNTAINAIRE...OR ABOUT 11 MILES SOUTH OF
  FLAGSTAFF...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINONA BY 620 PM MST
  ANGELL BY 625 PM MST
  TWIN ARROWS AND MILEPOST 220 ON I-40 BY 630 PM MST

LAT...LON 3503 11177 3490 11168 3507 11121 3526 11134

$$
2 follow-up statements
000 
WWUS55 KFGZ 120117
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
617 PM MST SAT JUN 11 2005

AZC005-120130-
/O.CON.KFGZ.SV.W.0009.000000T0000Z-050612T0130Z/
COCONINO AZ-
617 PM MST SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

AT 612 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 8 MILES EAST OF MOUNTAINAIRE...OR ABOUT 11
MILES SOUTHEAST OF FLAGSTAFF...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 215 ON I-40...6 MILES SOUTHWEST OF TWIN ARROWS...6 MILES
  SOUTHEAST OF WINONA AND 6 MILES SOUTHWEST OF MILEPOST 220 ON I-40
  BY 630 PM MST

LAT...LON 3503 11177 3490 11168 3507 11121 3526 11134

$$
000 
WWUS55 KFGZ 120133
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
633 PM MST SAT JUN 11 2005

AZC005-120140-
/O.EXP.KFGZ.SV.W.0009.000000T0000Z-050612T0130Z/
COCONINO AZ-
633 PM MST SAT JUN 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO COUNTY
EXPIRES AT 630 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SMALL HAIL AND GUSTY
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3503 11177 3490 11168 3507 11121 3526 11134

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 2:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
245 PM MST SAT JUN 11 2005

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE AREA THROUGH THE EVENING...BEFORE GRADUALLY ENDING FROM THE WEST
OVERNIGHT. HIGH PRESSURE WILL QUICKLY BUILD ACROSS THE AREA ON
SUNDAY...WITH SHOWERS ENDING NEAR THE NEW MEXICO BORDER BY LATE
MORNING. BY NEXT WEEK...HIGH PRESSURE WILL BRING A SIGNIFICANT
WARMING TREND AND MOSTLY SUNNY SKIES TO THE REGION.

&&

.DISCUSSION...ACTIVE DAY TODAY ACROSS NORTHERN AND CENTRAL ARIZONA
AS A VIGOROUS S/WV TROUGH MOVES INTO THE UNSTABLE AND RELATIVELY
MOIST AIRMASS ALREADY IN PLACE. THIS ACTIVITY WILL LIKELY CONTINUE
INTO THE EVENING...GRADUALLY SWEEPING EASTWARD WITH THE PROGRESSION
OF THE UPPER LEVEL TROUGH. THIS SYSTEM WILL EXIT THE STATE BY EARLY
SUNDAY MORNING...WITH RAPID WARMING ALOFT TRAILING IT AS A RIDGE
BUILDS OVER THE SOUTHWEST. THERE WILL BE NO MORE POPS EXPECTED AFTER
EARLY SUNDAY MORNING. THE RIDGE WILL THEN TAKE OVER THROUGH AT LEAST
MID WEEK WITH STRONG WARMING...AND DRY CONDITIONS. THERE MAY BE SOME
MID LEVEL MOISTURE RETURNING AROUND THE RIDGE BY WEDNESDAY OR
THURSDAY...WE HAVE BROUGHT IN INCREASED CLOUD COVER ALONG THE NEW
MEXICO BORDER FOR NOW...BUT NO POPS YET. SOUTHWEST WINDS WILL
INCREASE LATE IN THE PERIOD AS A STRONG TROUGH DEVELOPS ALONG THE
WEST COAST...BUT ARIZONA WILL REMAIN WARM THROUGH THE END OF THE
WEEK. PETERSON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

In the hours before

Local storm report, Jun 11, 5:02 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
502 PM MST SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             6 WNW MUNDS PARK        34.97N 111.74W
06/11/2005  0.75 INCH        COCONINO           AZ   PUBLIC

&&

JJ

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.